A new study published in Archives of Pediatrics & Adolescent Medicine concludes:
The quadrivalent human papillomavirus vaccine was associated with same-day syncope and skin infections in the 2 weeks after vaccination. This study did not detect evidence of new safety concerns among females 9 to 26 years of age secondary to vaccination with HPV4.
This study reaffirms that the HPV vaccine is safe. Same-day syncope, or fainting, occurs moments after a vaccine is given and is a well-known phenomenon to pediatricians. It occurs almost always in teenagers, and can occur with any vaccine given, not just HPV. Most pediatricians ask teenagers to sit for a few minutes after a vaccine and perhaps eat a pretzel stick before being allowed to stand up and leave the exam room. Doing this makes a rare (though potentially dangerous) event much more rare.
Vaccination can cause significant soft tissue inflammation within a day or two of the vaccine. This is not unique to HPV vaccine. Occassionally, the reaction can be so intense that it mimics a soft tissue infection called cellulitis. Since there is not a practical way to determine whether it is a local reaction or an infection, some physicians (especially non-pediatric physicians in emergency rooms and local urgicare centers) will play it safe, consider calling it cellulitis, and start an antibiotic. (Incidentally, bee stings cause similar intense local reactions more frequently than immunizations). Pediatricians generally see these soft-tissue reactions for what they are: inflammatory, and not infectious, reactions.
So HPV is a safe vaccine. It’s an effective vaccine. Please talk to your pediatrician about why is is a very important vaccine for both females and males.
Abstract of study here.